[ Poster's comment - " I have omitted the study references and minor disclosures, please ask if you would like these. Additions within ( ) are mine"]
Adverse events associated with proton pump inhibitors (PPIs) are a seemingly ever-present hot topic in the medical literature.
Two recent reports put into perspective some of these potential risks for clinicians and patients. The first report provides evidence that the association of PPIs with myocardial infarction (MI) (heart attack) should not be a concern, and the second study reports no association with stroke (all types).
Association With MI
There has been considerable and continued focus on reports of potential adverse effects associated with the use of PPIs.[3,4] In addition, there is concern that PPI use may increase plasma asymmetric dimethylarginine (ADMA), an endogenous inhibitor of endothelial function. A recent study, however, reported no significant findings associated with PPI use and plasma ADMA and changes in flow-mediated vasodilation.
Landi and colleagues conducted an observational study to evaluate MI risk associated with PPIs compared with histamine-2 receptor antagonists (H2RA) using a large, national administrative insurance claims database of nearly 80 million covered lives in the United States. The primary outcome was hospitalized MI. The cohort was restricted to initiators of PPIs and H2RAs; patients diagnosed with an MI within 1 year of the first prescription claim were excluded. From the nearly 3.7 million PPI and 830,000 H2RA initial users, appropriately well balanced for other cardiovascular confounding risks, there was no risk for MI between the two groups in the first 3 years [mean follow-up: 164 and 89 days, respectively].
Association With Stroke
The association of PPI use and stroke has been reported by several studies,[3,6] but criticisms of this association have included the use of retrospective recall and administrative claims analysis, a lack of co-adjustment for other risks, or the indications for PPI use.
Nguyen and colleagues analyzed data from the Nurses' Health Study [NHS] and the Health Professionals Follow-up Study [HPFS]. The NHS is a prospective cohort of 121,700 female nurses who were between the ages of 30 and 55 years when enrolled in 1976. The HPFS is a prospective cohort study of 51,529 male healthcare professionals who were between the ages of 40 and 75 years when enrolled in 1986. These cohorts were followed biennially with detailed questionnaires on health, lifestyle [eg, smoking, alcohol, medications, physical activity, food intakes, and other exposures]. Remarkably, the follow-up rates were greater than 90%. The primary assessment endpoint was the first incident stroke [classified by well-established criteria]. Usage and frequencies of all medications, including PPIs, were recorded.
Overall, with nearly 1 million person-years of follow-up, 2600 incident strokes were identified. There was no difference or time-trend relationship between PPI users and non-users both for total and hemorrhagic stroke. A weak association with age-adjusted risk for ischemic stroke was further attenuated after adjusting for indications [hazard ratio, 1.08; 95% confidence interval, 0.91-1.27]. The study authors found no significant association between PPI use and ischemic stroke after adjusting for indications.
These well-done analyses (of huge sample bases) add further support to the cardiovascular/neurovascular safety of PPIs, further undermining the prior data-mining reports alleging increased risks.
As "bad news" makes headlines, the rectification of misleading reports of harm rarely receives appropriate coverage. These reports should be reassuring to prescribers and their patients who appropriately need these medications but are concerned about these reported cardiovascular risks.
These concerns, when raised by patients, should always prompt a discussion about the need for appropriately justified continued usage of PPIs or possibly discontinuance.
Clearly, continued and unwarranted use of this medication class occurs in many patients after completing a specific treatment course.
Learned Author:- David A. Johnson, MD
Professor of Medicine; Chief of Gastroenterology, East Virginia Medical School, Norfolk, Virginia, USA
© 2018 WebMD, LLC